T Nation

Allergic Reaction?


#1

Ok I feel like a complete idiot. For months now I've been complaining about a swollen Thyroid and I was completely wrong. My GP said its swollen salivary glands. We talked about possible causes and he feels it could be an allergic reaction to something. I have cut out all supplements such as whey protein, creatine, and NO boosters and no change so they are ruled out. The only thing left is my HCG and Testosterone Cypionate. I have used Androgel with no problems other than the amount I had to use. I switched to injections and the the problem arose and has never disappeared. It seems to be the worst the day after injection and slowly tames down each day after but never fully disappears and then its time for another injection.

I am going to talk to my HRT Dr. about switching to a compounded gel/cream, but was wondering if anybody else has experienced or heard of this.


#2

Rarely, someone is allergic to the cotton seed oil or sesame seed oil in the T injectables. But one would also then expect problems local to the injection site. Assuming that a systemic allergy would be localized to the salivary glands seems like a reach.

Look at your T injectable and find out what oil. You can try switching from T cyp to T eth etc.

So no swelling around your thyroid gland? The are not any salivary glands there.


#3

No its salivary glands. I need to educate myself better before I speak. Yes this is just an assumption. The problem came after extremely high doses of compounded test and has been lurking ever since even with BRAND NAME. Its now been 3 days since last injection and the inflamation has gone down but tomorrow is shot time and then it returns. I just think a switch is worth a try because when its flared up its really uncomfortable and that's no way to live. It may work it may not.


#4

So the swelling is under or behind your jaw and not around your larynx [thyroid].

I have a concern that if this is happening, the issue may not be a direct effect of or allergy to T. In a situation like this, the agent [T] might be aggravating an underlying condition. We do not need to understand how or why your T injections would be triggering this and can be concerned that the problem might be in the salivary glands and not the T. This could be an early warning system for some other issue. Increased T levels also reduce immune function. That can often reduce problems with auto-immune conditions in some cases. However, if one had a chronic infection, it could in theory, make that worse.

Perhaps TRT increases salivary output and one normally takes no notice of that unless there is a problem with the glands. There are many things that are not understood and these things will always be subject to the confounding effects of everyone often been different and reacting differently.

One diagnostic method would be to temporarily switch to transdermal T. If you are able to achieve similar serum T levels doing that and the salivary glands do not react, then it would appear that the problem is with the oil in the injectable.

Again, you can switch the type of injected T to switch to a different oil.

When your salivary glands hurt, do they feel hard or larger? When you feel them, is there any asymmetry in structure or sensation? Consult the diagram and examine all six glands.

Please look at this and the links: http://en.wikipedia.org/wiki/Salivary_gland

Have you had any hint of some kind of issues like this before TRT? Have you had any recent illness where your glands in your neck became sore.

Did you have any lab work that showed any levels for immune cells or CRP levels [inflammation] that are a concern?


#5

Its the 2 glands under my jaw not the ones located along the cheek or under my chin. They more tender and larger than usual. No recent illness. It was never an issue before any TRT.I have spoken with the Dr. and he agrees it could be and allergy to the oil and we are going to give a topical gel a try. No labs showing CRP levels. Although my adrenals were shown to be completely fried and we have started 5mg Cortef in the AM and 5mg in the PM. Its my understanding that Cortisol is our natural anti-inflammatory hormone so maybe getting these levels corrected will also help. Then my next step is my insulin resistance which I know absolutely nothing about and could also have some affect on this. This will be addressed on 9-13-10.

Thanks for all the input Ksman you really go the extra mile. Today was my first missed injection of test. We will see how things look in a week or so. Will retest in 4 weeks to check levels and will post. Dosage will be 100mg/1CC and I will do .5CC AM and .5CC PM.


#6

For those who do not know, A PM dose of Cortef is in the afternoon, never at night!

CRP, C reactive protein, is tested to detect inflammation in the arteries, from, you guessed it, arterial disease aka endothelial dysfunction. It is not specific to that and detect other inflammatory processes. Homocysteine is very artery specific.

Have you read Wilson's book on Adrenal Fatigue? Chronic inflammation wears down the adrenals. Adrenals also influence glucose metabolism.

Improve insulin sensitivity with chromium piconolate, fish oil, B-vits, anti-oxidants, vit-D, acetyl-l-carnitine and lipoic acid.

Do you have syndrome-X aka metabolic disorder? Low T, estrogen dominance, high cholesterol, belly fat and insulin resistance.


#7

For those who do not know, A PM dose of Cortef is in the afternoon, never at night!

CRP, C reactive protein, is tested to detect inflammation in the arteries, from, you guessed it, arterial disease aka endothelial dysfunction. It is not specific to that and detect other inflammatory processes. Homocysteine is very artery specific.

Have you read Wilson's book on Adrenal Fatigue? Chronic inflammation wears down the adrenals. Adrenals also influence glucose metabolism.

Improve insulin sensitivity with chromium piconolate, fish oil, B-vits, anti-oxidants, vit-D, acetyl-l-carnitine and lipoic acid.

Do you have syndrome-X aka metabolic disorder? Low T, estrogen dominance, high cholesterol, belly fat and insulin resistance.


#8

Syndrome-x maybe, very low Thyroid levels both T3 and T4 which we are going to address in a few weeks after we get my adrenals in order. Good T and E levels, no high cholesterol, very little belly fat (5'9" 185lbs.), but insulin resistance is a concern. Levels were Insulin Free 19.2 Ref 1.5-14.9 Insulin 31 Ref <17. So if we get the adrenals leveled out it may also help with the insulin levels by increasing my glucose metabolism. Diabetes does run in my family so hopefully we can get this turned around before its a big issue.
My PM dose of Cortef is around noon.